Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Milwaukee, WI

June 25, 2003Dane County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 25, 2003, 3:44 PM CDT for Dane County, Rock County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 3:44 PM CDT (20:44 UTC)
Expired
Jun 25, 2003, 4:45 PM CDT
In force
61 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS53 KMKX 252044
SVRMKX
WIC025-105-252145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 445 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EVANSVILLE...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOUGHTON AT 350 PM CDT.
  MCFARLAND AT 400 PM CDT.
  DEERFIELD AT 410 PM CDT.
  SUN PRAIRIE AT 420 PM CDT.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4276 8935 4273 8906 4328 8903 4328 8930

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:59 AM CDT, 12 hours 45 minutes earlier.

Area forecast discussion, Jun 25, 2:59 AM CDT, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT WED JUN 25 2003

FCST FOCUS ON TSTMS CHCS TODAY AND TNGT.

ALTHO AMS IS ONCE AGAIN VRY UNSTABLE TODAY...MID LEVEL CAP REMAINS IN
PLACE...AT LEAST IN THE ERN SECTIONS OF CWA. ALSO...LCL INCREASES
TO AROUND 4K FEET BY AROUND NOON. HOWEVER...BY MID AND LATE
AFTERNOON...CAP WEAKENS IN WESTERN SECTIONS CWA AS CDFNT APCHS.
TSTMS COULD SPREAD INTO WESTERN SECTIONS ATTM...AND INTO CENTRAL
AREAS CWA TOWARD EVENING. THE FAR EAST SHOULD REMAIN QUIET BUT VERY
WARM AND MUGGY. HEAT INDEX IN CWA TODAY AROUND 100.

TSTMS XPCTD TO SPREAD ACRS ALL CWA THIS EVENING AND OVERNIGHT WITH
HEAVY RAINS AS CDFNT MOVS ACROSS. PRECIPITABLE WATER AROUND 2
INCHES BY BUFFY. AMS REMAINS QUITE UNSTABLE THROUGH MIDNIGHT...THEN
STABILIZES...ESPECIALLY IN THE WEST BEHIND THE FRONT. TSTMS SHOULD
END IN WESTERN SECTIONS AFTER MIDNIGHT. CDFNT XPCTD TO EXIT THE EAST
BY AROUND 12Z. SOME LINGERING SHRA AND TSTMS ARE POSSIBLE IN THE
MORNING CENTRAL AND EAST...THEN CLEARING AS DRIER AIR POURS ACROSS
CWA.

.MKX...NONE.

MK
Hazardous weather outlook, Jun 25, 5:00 AM CDT, 10 hours 44 minutes before
WIZ046-047-051-052-056>060-062>072-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE
PRIMARY THREAT. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL.
LOW PRESSURE WILL  INTENSIFY OVER MINNESOTA AS IT MOVES NORTHEAST
TODAY.  THE TRAILING COLD FRONT WILL THEN MOVE ACROSS MUCH OF
SOUTHERN WISCONSIN TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS IS IN
PLACE AHEAD OF THE FRONT.

HEAT INDICES ARE EXPECTED TO RISE TO NEAR 100 THIS AFTERNOON.
COOLER TEMPERATURES ARE EXPECTED THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY.  THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

HENTZ

In the hours before

Local storm report, Jun 25, 3:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
0314 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    MADISON                   WI   34 MPH WIND GUST
06/25/03   DANE

SCHAAR
Local storm report, Jun 25, 3:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
0316 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    1 E REEDSBURG             WI   1.00 IN HEAVY RAIN
06/25/03   SAUK                           RAIN MEASURED OVER 30
                                          MINUTE PERIOD

SCHAAR
Local storm report, Jun 25, 3:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
0316 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    1 E REEDSBURG             WI   1.00 IN HEAVY RAIN
06/25/03   SAUK                           RAIN MEASURED OVER 30
                                          MINUTE PERIOD

SCHAAR
Local storm report, Jun 25, 3:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
0332 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    2 E POYNETTE              WI   0.75 IN HEAVY RAIN
06/25/03   COLUMBIA                       .75 INCHES FELL IN 10
                                          MINUTE PERIOD

SCHAAR
Local storm report, Jun 25, 3:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
0332 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    2 E POYNETTE              WI   0.75 IN HEAVY RAIN
06/25/03   COLUMBIA                       .75 INCHES FELL IN 10
                                          MINUTE PERIOD

SCHAAR
Local storm report, Jun 25, 3:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    2 N PORTAGE               WI   35 MPH TSTM GUST
06/25/03   COLUMBIA                       REPORTED BY HAM RADIO
                                          OPERATOR.

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:07 PM CDTSevere Thunderstorm WarningMKXSauk53 min
Jun 25, 3:02 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk58 min
Jun 25, 3:31 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette59 min
Jun 25, 4:36 PM CDTSpecial Marine WarningMKX114 min
Jun 25, 4:36 PM CDTSpecial Marine WarningMKX114 min
Jun 25, 4:47 PM CDTSpecial Marine WarningMKX103 min
Jun 25, 4:47 PM CDTSpecial Marine WarningMKX103 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.